Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 289, NWS Dodge City, KS

September 18, 2007Barber County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 18, 2007, 7:01 PM CDT for Barber County, Kansas. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 18, 2007, 7:01 PM CDT (00:01 UTC)
Expired
Sep 18, 2007, 7:45 PM CDT
In force
44 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 77 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 7:15 PM CDTHAIL 0.7511 S Lake City, KS
Sep 18, 7:25 PM CDTHAIL 0.7512 Ene Aetna, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2007-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2007-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
2752 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 190001
SVRDDC
KSC007-190045-
/O.NEW.KDDC.SV.W.0289.070919T0001Z-070919T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
701 PM CDT TUE SEP 18 2007

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BARBER COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 745 PM CDT

* AT 657 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED OVER WEST CENTRAL BARBER COUNTY...OR 10 MILES
  SOUTH OF LAKE CITY...AND MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF CENTRAL BARBER COUNTY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

LAT...LON 3726 9889 3719 9892 3706 9854 3727 9856

$$

18
3 follow-up statements
000 
WWUS53 KDDC 190019
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
718 PM CDT TUE SEP 18 2007

KSC007-190045-
/O.CON.KDDC.SV.W.0289.000000T0000Z-070919T0045Z/
BARBER KS-
718 PM CDT TUE SEP 18 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR CENTRAL BARBER COUNTY...

AT 714 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED OVER CENTRAL BARBER COUNTY...OR 11
MILES SOUTH OF LAKE CITY...MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF CENTRAL BARBER COUNTY.

AT 715 PM PENNY SIZE HAIL WAS REPORTED BY THE PUBLIC 11 MILES SOUTH 
OF LAKE CITY. 

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

LAT...LON 3724 9882 3719 9886 3706 9854 3727 9856

$$

18
000 
WWUS53 KDDC 190030
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
729 PM CDT TUE SEP 18 2007

KSC007-190045-
/O.CON.KDDC.SV.W.0289.000000T0000Z-070919T0045Z/
BARBER KS-
729 PM CDT TUE SEP 18 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR CENTRAL BARBER COUNTY...

AT 727 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED OVER CENTRAL BARBER COUNTY...OR 12
MILES SOUTH OF LAKE CITY...MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF CENTRAL BARBER COUNTY.

AT 725 PM PENNY SIZE HAIL WAS REPORTED BY THE PUBLIC 12 MILES EAST 
NORTHEAST OF AETNA. 

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

LAT...LON 3722 9879 3718 9882 3706 9854 3722 9855

$$

18
000 
WWUS53 KDDC 190042
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
742 PM CDT TUE SEP 18 2007

KSC007-190052-
/O.EXP.KDDC.SV.W.0289.000000T0000Z-070919T0045Z/
BARBER KS-
742 PM CDT TUE SEP 18 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BARBER COUNTY EXPIRES
AT 745 PM CDT...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER CENTRAL BARBER COUNTY.

LAT...LON 3722 9879 3718 9882 3706 9854 3722 9855

$$

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 2:51 PM CDT, 4 hours 10 minutes earlier.

Area forecast discussion, Sep 18, 2:51 PM CDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
251 PM CDT TUE SEP 18 2007

.DISCUSSION...

DAYS 1-2...

THUNDERSTORM CHANCES THIS EVENING AND TOMORROW WILL BE THE MAIN
FORECAST CONCERNS.

12Z UPPER AIR MAPS HAD THE UPPER TROUGH OVER THE ROCKIES, WHILE WV
LOOP SHOWS THIS FEATURE HAS ALREADY ROTATED OFF TO THE NORTHEAST.
THIS HAS HELPED PUSH THE SFC TROUGH FURTHER TO THE EAST, AND THE
TROUGH AXIS/OLD PACIFIC FRONT HAS MOVED THROUGH MOST OF THE
WESTERN CWA. WINDS HAVE ALREADY VEERED AT DDC, AND DEWPOINTS HAVE
BEEN DROPPING AT OUR WESTERN SITES. HOWEVER, RICH LOW LEVEL
MOISTURE REMAINS IN THE EAST WITH SURFACE DEWPOINTS CLOSE TO 70 F
AND 850MB DEWPOINTS IN THE MID TEENS C. MODIFYING THE 12Z SOUNDING
FROM DDC FOR SURFACE CONDITIONS OF 84 OVER 64 GIVES CAPE VALUES OF
AROUND 2000 J/KG. SHORT FUSE COMPOSITE HAS VALUES PRETTY CLOSE TO
THIS, ALTHOUGH WITH THE CLOUD COVER STILL HANGING AROUND IN OUR
EAST WE STILL HAVE A CAP FOR SFC BASED CONVECTION. STILL, LATEST
SATELLITE LOOP SHOWS BREAKS IN THE CLOUDS AND BETTER VERTICAL
DEVELOPMENT OUT IN BARBER AND PRATT COUNTIES. THINK THAT WE SHOULD
START SEEING THUNDERSTORMS GOING UP ALONG THE BOUNDARY IN THE
EASTERN TWO TIERS OF COUNTIES LATER THIS AFTERNOON. THERE SHOULD
BE PLENTY OF INSTABILITY AND WINDS ALOFT ARE FAIRLY DECENT,
ALTHOUGH NOT A LOT OF DIRECTIONAL SHEAR. THUNDERSTORMS THAT DO GO
UP SHOULD BRING SOME HAIL AND POSSIBLY SOME DAMAGING WINDS. THE
CONVECTIVE ACTIVITY SHOULD DIMINISH AFTER SUNSET AS WE LOSE THE
INSTABILITY.

THE TRUE SURGE OF COLD AIR STALLS OUT OVER NORTHERN KS TONIGHT AND
THEN PUSHES BACK NORTH TOMORROW AS THE LEE SFC TROUGH REDEVELOPS
AND STRONG SOUTHERLY FLOW KICKS IN. LOW LEVEL MOISTURE THAT WAS
SHUNTED OFF TO THE EAST TODAY WILL RETURN BY TOMORROW. BOTH THE
GFS AND NAM MODELS SHOW A WEAK LITTLE SHORTWAVE DISTURBANCE MOVING
THROUGH TOMORROW, WHICH COULD HELP FOCUS THUNDERSTORM DEVELOPMENT.
NAM MODEL SOUNDINGS AGAIN HAVE CAPE VALUES OVER 2000 J/KG.
BUMPED UP POPS JUST A TAD AND ADJUSTED THEM A BIT FOR TIMING, BUT
THINK WE SHOULD SEE A DECENT CHANCE FOR SOME WIDELY SCATTERED
STORMS. THE SOUTHWESTERLY FLOW ALOFT AND LEE SFC TROUGH WILL
CONTINUE INTO WEDNESDAY NIGHT AND THURSDAY. NOT A HUGE AMOUNT OF
UPPER LEVEL FOCUS EVIDENT FOR THURSDAY, BUT NOT OUT OF THE
QUESTION SOMETHING ISOLATED COULD BUBBLE, SO INCLUDED SOME VERY
LOW POPS.

AS FOR TEMPERATURES, MADE ONLY MINOR TWEAKS TO WHAT WE HAD GOING.
WITH 850MB TEMPS IN THE UPPER TEENS TO LOW 20S, WE SHOULD BE ABLE
TO GET HIGHS INTO THE 80S TO LOW 90S ON BOTH WEDNESDAY AND
THURSDAY. MOISTURE AND SOUTHERLY WINDS STAYING UP OVERNIGHT WILL
HELP KEEP LOWS MAINLY IN THE 60S.

DAYS 3-7...

H5 PATTERN REVEALS TROUGH IN THE WESTERN CONUS WITH RIDGE ACROSS
EASTERN CONUS 00Z FRI. AS UPPER LOW CONTINUES TO DIG SOUTHWARD INTO
SOUTHERN CA, IT BECOMES CUTOFF FROM THE H3 JET. LOW IS EXPECTED TO
SPIN OFF THE CA COAST UNTIL JET STREAK MOVES SOUTH FROM WESTERN
CANADA INTO WA/OR BY SAT MORNING. THIS WILL TAKE LOW AND BEGIN ITS
TRACK NORTHEAST. GFS/ECMWF/CANADIAN MODELS ALL AGREE WITH LOW
OPENING BY 00Z SUN AND PUSHING NORTHEAST. AT THE SURFACE, MODELS
AGREE WITH LEE TROF DEVELOPING AND REMAINING IN PLACE THROUGH
FRIDAY. BY 00Z SAT, BOTH GFS/ECMWF DEVELOP WEAK SURFACE LOW IN THE
VICINITY OF WESTERN KS. NO REAL IMPRESSIVE SYSTEM TO CAUSE ANY
ISSUES ACROSS THE PLAINS UNTIL 00Z MON. ALTHOUGH DIFFERENCES EXIST
WITH PLACEMENT OF LOW, MODELS AGREE THAT COLD FRONT WILL SWEEP
ACROSS FA SOMETIME LATE WEEKEND/START OF WEEK. TIMING OF SYSTEM WILL
BE HIGHLY DEPENDANT UPON UPPER LOW OVER CA AND ITS MOVEMENT ACROSS
WESTERN CONUS. FOR NOW, SEE NO REAL REASON TO MAKE MAJOR CHANGES TO
ONGOING FORECAST DURING THIS PERIOD. IN TERMS OF TEMPERATURES, NO
REAL CHANGE IN H85 TEMPERATURES EXPECTED UNTIL FRONTAL PASSAGE EARLY
NEXT WEEK. DO NOTE LEE TROUGH IN PLACE ONCE AGAIN. THIS WILL KEEP
TEMPERATURES INTO THE UPPER 80S AND 90S ACROSS FA UNTIL NEXT FRONT
MOVES THROUGH REGION. GIVEN TIMING OF FRONTAL PASSAGE IS IN
QUESTION, WILL MAKE MINOR ADJUSTMENT THERE AS WELL.

&&

.AVIATION...

DISCUSSION FOR 18Z TAFS.

GCK HAS CLEARED AND TROF IS NEAR SITE. CONTINUE TO SEE MVFR DECKS
AT HYS THIS AFTERNOON. VIS SATELLITE TRENDS SHOW THAT THIS SHOULD
COME TO AN END WITHIN THE NEXT COUPLE OF HOURS. GIVEN AMPLE MOISTURE
FROM DDC TO HYS, ANTICIPATED S/WV MOVING ACROSS FA AND DRYLINE
POSITION, EXPECT SOME CU TO BUBBLE BY MID AFTERNOON AT HYS AND DDC.
THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL KANSAS LATER TODAY IN
VICINITY OF DRYLINE. DID NOT INCLUDE VCTS OR TSRA AT SITES JUST YET
AS EXACT LOCATION OF DEVELOPMENT IS IN QUESTION. ONCE THUNDERSTORMS
MOVE EAST, SKIES WILL CLEAR WITH DRYLINE PASSAGE. BY 06Z WED, ENOUGH
MOISTURE WILL ONCE AGAIN MOVE ACROSS SITES, THAT MVFR CEILINGS WILL
DEVELOP AND SURFACE WINDS WILL BE SOUTHEAST. SHOULD ALSO SEE
VISIBILITIES REDUCE. COULD SEE A BRIEF TIME PERIOD OF IFR CONDITIONS
AT SITES AROUND SUNRISE BUT FOR NOW, WILL ONLY REDUCE TO MVFR.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  86  63  90 /  10  20  20  10
GCK  60  86  60  91 /   0  20  20  10
EHA  58  88  61  87 /   0  10  10  10
LBL  60  87  64  91 /   0  10  10  10
HYS  63  85  64  89 /  20  20  20  10
P28  67  86  68  90 /  30  20  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN26/30/30
Hazardous weather outlook, Sep 18, 11:30 AM CDT, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1130 AM CDT TUE SEP 18 2007

KSZ030-031-043>046-061>066-074>081-084>090-191000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1130 AM CDT TUE SEP 18 2007 /1030 AM MDT TUE SEP 18 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON AND
TONIGHT...MAINLY EAST OF A WAKEENEY TO DODGE CITY TO ASHLAND
LINE.  SOME OF THE STORMS COULD BECOME SEVERE...WITH THE PRIMARY
THREAT HAIL AND HEAVY RAINFALL...BUT HIGH WINDS ARE NOT OUT OF
THE QUESTION. STORMS SHOULD CONTINUE TO MOVE EASTWARD DURING THE
EVENING HOURS AND WEAKEN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE FOR ADDITIONAL THUNDERSTORMS WEDNESDAY
AFTERNOON...BUT THE SEVERE RISK WILL BE LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING EAST OF
A WAKEENEY TO DODGE CITY TO ASHLAND LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

26/12

In the hours before

Special weather statement, Sep 18, 6:02 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
602 PM CDT TUE SEP 18 2007

KSZ089-182345-
COMANCHE-
602 PM CDT TUE SEP 18 2007

...SIGNIFICANT WEATHER ADVISORY FOR COMANCHE COUNTY...

AT 601 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF WILMORE...MOVING EAST AT 15
MPH.

PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM.

LAT...LON 3733 9924 3721 9923 3720 9901 3737 9902

18
Local storm report, Sep 18, 6:25 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
625 PM CDT TUE SEP 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             8 ESE WILMORE           37.28N 99.09W
09/18/2007  E0.75 INCH       COMANCHE           KS   PUBLIC

            ESTIMATED AT JUST UNDER NICKEL SIZE.

&&

LACY
Special weather statement, Sep 18, 6:38 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
638 PM CDT TUE SEP 18 2007

KSZ090-190030-
BARBER-
638 PM CDT TUE SEP 18 2007

...SIGNIFICANT WEATHER ADVISORY FOR BARBER COUNTY...

AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTH OF SUN CITY...MOVING EAST AT 10
MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN CENTRAL BARBER COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3731 9899 3719 9899 3712 9862 3732 9864

18

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 1:59 PM CDTSevere Thunderstorm WarningDDCFinney, Gray46 min
Sep 19, 2:19 PM CDTSevere Thunderstorm WarningDDCFinney56 min
Sep 19, 2:43 PM CDTSevere Thunderstorm WarningDDCFinney, Gray62 min
Sep 19, 3:10 PM CDTSevere Thunderstorm WarningDDCLane16 min
Sep 19, 3:24 PM CDTSpecial Weather StatementDDCScott51 min
Sep 19, 3:37 PM CDTSpecial Weather StatementDDCLane38 min
Sep 19, 3:41 PM CDTSevere Thunderstorm WarningDDCHaskell19 min
Sep 19, 3:50 PM CDTSevere Thunderstorm WarningDDCFinney, Gray40 min
Sep 19, 4:22 PM CDTSevere Thunderstorm WarningDDCFinney38 min
Sep 19, 4:54 PM CDTSpecial Weather StatementDDCMeade51 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.